Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Springfield, MO

June 27, 2001Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2001, 8:56 PM CDT for Jasper County, Newton County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 27, 2001, 8:56 PM CDT (01:56 UTC)
Expired
Jun 27, 2001, 9:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 280159
SVRSGF

MOC097-145-280245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NEWTON COUNTY IN SOUTHWEST MISSOURI
  SOUTHWESTERN JASPER COUNTY IN SOUTHWEST MISSOURI

* UNTIL 945 PM CDT

* AT 848 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR  
  NEAR JOPLIN...MOVING SOUTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM 
  HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RACINE BY 920 PM CDT.
   SENECA BY 940 PM CDT.

THE TOWNS OF SHOAL CREEK ESTATES...REDINGS MILL...CLIFF 
VILLAGE...AND DENNIS ACRES ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3717 9432 3717 9461 3677 9462 3676 9435

$$
BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:12 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 27, 3:12 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED JUN 27 2001

PROBLEM CONTINUES TO BE THE RETROGRADING UPPER LOW.

VERY UNSTABLE ATMOSPHERE OVER THE CWFA THIS AFTN. MODIFIED KSGF
SOUNDING SHOWED CAPE OF 3400 J/KG...LI OF MINUS 10...AND TOTAL TOTALS
OF 55. WEAK INVERTED VEE FEATURE WILL POSE A DOWNBURST PROBLEM
IN THE STRONGEST STORMS.

APPROACH OF UPPER LOW BROUGHT COOLER AIR ALOFT AND THUS STEEPER
MID LEVEL LAPSE RATES COMPARED TO YESTERDAY. LARGE CAPE VALUES
HAVE ENSURED THAT UPDRAFT STRENGTH WOULD BE STRONG...WHILE VEERING
WIND PROFILE WITH HEIGHT...ALBEIT WITH WEAK SPEEDS...HAVE ALLOWED
SOME STORMS TO BECOME SEVERE. SOME OF THESE STORMS HAVE PRODUCED
QUARTER TO NICKEL SIZE HAIL AND WIND GUSTS OF AT LEAST 50KT.
LOCALLY HEAVY RAINFALL COMBINED WITH SLOW STORM MOVEMENT WILL CAUSE
LOCALLIZED FLOODING.

WILL NOT ISSUE A FLASH FLOOD WATCH SINCE COVERAGE OF STORMS HAVE BEEN
ISOLATED TO WIDELY SCATTERED...HOWEVER LATER SHIFTS WILL HAVE TO
MONITOR THE FLOODING POTENTIAL IN CASE A FFA IS NECESSARY.

AS OF 245 PM...TSTMS WERE GROUPED IN A NORTH SOUTH LINE THAT XTNDD
FROM BENTON COUNTY TO TANEY COUNTY. THE FUTURE DVLPMNT OF STORMS
WILL DEPEND HIGHLY ON OUTFLOW BOUNDARIES...AND UNFORTUNATELY WILL
HAVE TO BROAD BRUSH ZONES WITH POPS DUE TO THE UNCERTAINTY.

VORT MAX IS FCST TO ROTATE INTO THE CWFA FROM THE NORTH THRU TNGT.
UVV ASSOC WITH THIS VORT MAX...VEERING WIND PROFILE WITH HEIGHT...
250MB JET SEGMENT OF 60KTS FROM NERN TO SWRN MO...AND A VERY UNSTABLE
AIRMASS...WILL CAUSE ADDITIONAL TSTMS TO FORM INTO THIS EVENING.
A FEW OF THESE STORMS WILL BE OF THE PULSE SEVERE TYPE.

UNLIKE YESTERDAY...WHEN STORMS DISSIPATED NEAR SUNSET...THE STORMS
THIS EVENING MAY CONTINUE INTO TONIGHT. THIS IS DUE TO SRLY FLOW
AT 850MB TNGT COMBINED WITH STRONG VEERING WITH HEIGHT...PLUS THE
STEEP LAPSE RATES AT MID LEVELS. DUE TO THE UNCERTAINTIES WITH THE
AREAL PLACEMENT OF FUTURE STORMS...BECAUSE OF THE LACK OF BOUNDARIES
OR THE UNKNOWN FUTURE PLACEMENT OF OUTFLOW BOUNDARIES...WILL HAVE TO
BROADBRUSH ZONES WITH 50 PCT POPS TNGT. HOWEVER ETA WOULD SUGGEST
THAT THE WESTERN ZONES WOULD HAVE THE BETTER CHANCE TONIGHT.

FINALLY...UPPER LOW WILL BE PARKED OVER MO ON THURS AND FRI BEFORE
MOVING SLOWLY SSWD TOWARDS TX ON SAT. WILL KEEP POPS FAIRLY HIGH
ON THURS AND FRIDAY. WILL KEEP MENTION OF PCPN ON SAT...ALTHOUGH THE
SOUTHERN MOST COUNTIES MAY BE THE ONLY ONES AFFECTED.

FOR THE REST OF THE EXTENDED PERIOD...UPPER LOW WILL CONTINUE A
WEAKENING TREND AS IT MOVES INTO ERN TX. THIS FCST IS BASED ON MRF
AND YESTERDAYS ECMWF. CANADIAN MODEL MOVES UPPER LOW INTO MISSISSIPPI
BY MONDAY...THIS DOES NOT LOOK RIGHT. MRF FCSTS COLD FRONT TO MOVE
IN THE AREA LATE TUESDAY AND MAY BRING A CHANCE OF PCPN.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Local storm report, Jun 27, 4:59 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....K

0451 PM    ROSCOE                    MO   .75 INCH HAIL
06/27/01   ST.CLAIR                       REPORTED BY PUBLIC.
Local storm report, Jun 27, 5:37 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....c

0525 PM    3 W CAPLINGER MILLS       MO   .75 INCH HAIL
06/27/01   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 27, 6:42 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    LAMAR                     MO   .75 INCH HAIL
06/27/01   BARTON                         55 MPH WIND GUST ALSO
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT OFFICERS.
Local storm report, Jun 27, 6:44 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    10 SW ROCKY COMFORT       MO   FLOOD
06/27/01   MCDONALD                       HIGHWAY 76 SOUTHWEST OF
                                          ROCKY COMFORT HAD 3 TO
                                          4 INCHES OF WATER
-                                          FLOWING OVER THE
                                          ROADWAY. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jun 27, 7:35 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    POWELL                    MO   FLOOD
06/27/01   MCDONALD                       A COOPERATIVE OBSERVER
                                          IN POWELL, MISSOURI
                                          REPORTED 3 INCHES OF
                                          RAIN IN LESS THAN ONE
                                          HOUR. ALSO, NUMEROUS
                                          ROADS WERE IMPASSABLE
                                          OVER EASTERN MCDONALD
                                          COUNTY, ESPECIALLY
                                          HIGHWAY U WHERE MIKES
                                          CREEK AND BRUSH CREEK
                                          CONVERGE IN POWELL.
Local storm report, Jun 27, 7:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    LAMAR                     MO   FLOOD
06/27/01   BARTON                         THREE TO FOUR INCHES OF
                                          STANDING WATER WAS
                                          REPORTED IN LAMAR CITY
                                          PARK BY A LOCAL
                                          COOPERATIVE OBSERVER.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningSGFJasper43 min
Jun 27, 7:37 PM CDTFlash Flood WarningSGFBarton, Jasper113 min
Jun 28, 3:02 PM CDTSevere Thunderstorm WarningSGFBarry58 min
Jun 28, 3:08 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 28, 3:25 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence50 min
Jun 28, 3:29 PM CDTSevere Thunderstorm WarningSGFNewton46 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningSGFHowell49 min
Jun 28, 4:47 PM CDTSevere Thunderstorm WarningSGFMcDonald43 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningSGFGreene43 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningSGFGreene, Polk47 min
Jun 28, 5:50 PM CDTSevere Thunderstorm WarningSGFBarton40 min
Jun 28, 6:18 PM CDTSevere Thunderstorm WarningSGFWebster42 min
Jun 28, 6:33 PM CDTSevere Thunderstorm WarningSGFTaney42 min
Jun 28, 6:47 PM CDTFlash Flood WarningSGFChristian, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.